To the Editor: Zonisamide is a novel anticonvulsant used as adjunctive treatment in combination with other antiepileptic medications for partial seizures. We present a case report of a patient who developed psychotic symptoms after initiation of zonisamide and stabilized only after zonisamide cessation, psychiatric hospitalization, and antipsychotic medication treatment.
“Ms. A” was a 50-year-old Caucasian female with a 41-year history of seizures refractory to multiple antiepileptic regimens, mild mental retardation, and no previous psychiatric history. Phenytoin, primidone, and vagal nerve stimulator placement 30 months before her admission led to improved seizure control, with no apparent psychiatric symptoms. Eight months before hospitalization, phenytoin was discontinued and zonisamide was added, titrated to 300 mg/day with subsequent variation between 200 mg/day to 400 mg/day.
Ms. A’s family reported that within two to three weeks of starting zonisamide, she became hostile, irritable, and isolative. Over six months, her family relationships worsened as these behaviors continued. Two weeks before admission, Ms. A was observed in an emergency room as being belligerent, paranoid, and reporting auditory and visual hallucinations. She had called police about family, refused to bathe, perseverated about medication, and limited eating and drinking. She was instructed to discontinue zonisamide.
Upon psychiatric admission, valproic acid was started for seizure control; primidone and vagal nerve stimulation continued. Ms. A received olanzapine, which was increased over four days to 15 mg qhs. During her initial three inpatient days, she was agitated, paranoid, intrusive, and periodically combative, requiring seclusion.
Ms. A’s psychosis gradually resolved over four weeks. Upon discharge she displayed perseveration and mild irritability, but demonstrated no paranoia, delusions, or hallucinations. Discharge medications were olanzapine, primidone, and valproic acid.
Zonisamide has been used in Japan and Korea for over 15 years. Several Japanese-language case studies report psychosis and/or mania with zonisamide (1–3). Psychosis incidence in one study ranged from 1.9% to 2.3% of patients treated with zonisamide (2). In another study of 74 patients, incidence of psychosis ranged from 13% to 18% (1). One-half of these episodes occurred within one year following zonisamide initiation, and 11 out of 14 occurred within three years. Patients who experienced psychosis were younger than those who did not. A 12-year-old child whose psychosis subsided with cessation was retried with zonisamide until her psychosis became irreversible.
Previous reports noting poor correlation between starting zonisamide and psychosis onset could not definitively conclude that zonisamide was the causative agent (1, 4). We cannot rule out that our patient’s symptoms resulted from interictal psychosis. However, her 41-year seizure history, previously unaccompanied by psychosis, leads us to believe that this psychotic episode is related to zonisamide treatment.
Zonisamide is used increasingly in the United States for seizure control and, off-label, for weight loss. We agree with Japanese recommendations that zonisamide be halted in epileptic patients with new-onset psychosis and not be retried.
1.Miyamoto T, Kohsaka M, Koyama T: Psychotic episodes during zonisamide treatment. Seizure 2000; 9:65–70
2.Matsuura M, Trimble MR: Zonisamide and psychosis. J Epilepsy 1997; 10:52–54
3.Charles CL, Stoesz L, Tollefson G: Zonisamide-induced mania. Psychosomatics 1990; 31:214–217
4.Besag FM: Behavioural effects of the newer antiepileptic drugs: an update. Expert Opin Drug Saf 2004; 3:1–8
Dr. Michael’s daughter is employed by GlaxoSmithKline. Dr. Starr reports no competing interests.
The authors thank Susan Schulman, C.C.R.A., for assistance with preparation of this report.